Frank Ball
Heterogeneous network epidemics: real-time growth, variance and extinction of infection
Ball, Frank; House, Thomas
Authors
Thomas House
Abstract
© 2017, The Author(s). Recent years have seen a large amount of interest in epidemics on networks as a way of representing the complex structure of contacts capable of spreading infections through the modern human population. The configuration model is a popular choice in theoretical studies since it combines the ability to specify the distribution of the number of contacts (degree) with analytical tractability. Here we consider the early real-time behaviour of the Markovian SIR epidemic model on a configuration model network using a multitype branching process. We find closed-form analytic expressions for the mean and variance of the number of infectious individuals as a function of time and the degree of the initially infected individual(s), and write down a system of differential equations for the probability of extinction by time t that are numerically fast compared to Monte Carlo simulation. We show that these quantities are all sensitive to the degree distribution—in particular we confirm that the mean prevalence of infection depends on the first two moments of the degree distribution and the variance in prevalence depends on the first three moments of the degree distribution. In contrast to most existing analytic approaches, the accuracy of these results does not depend on having a large number of infectious individuals, meaning that in the large population limit they would be asymptotically exact even for one initial infectious individual.
Citation
Ball, F., & House, T. (2017). Heterogeneous network epidemics: real-time growth, variance and extinction of infection. Journal of Mathematical Biology, 75(3), 577-619. https://doi.org/10.1007/s00285-016-1092-3
Journal Article Type | Article |
---|---|
Acceptance Date | Dec 21, 2016 |
Online Publication Date | Jan 17, 2017 |
Publication Date | Sep 1, 2017 |
Deposit Date | Feb 10, 2017 |
Publicly Available Date | Feb 10, 2017 |
Journal | Journal of Mathematical Biology |
Print ISSN | 0303-6812 |
Electronic ISSN | 1432-1416 |
Publisher | Springer Verlag |
Peer Reviewed | Peer Reviewed |
Volume | 75 |
Issue | 3 |
Pages | 577-619 |
DOI | https://doi.org/10.1007/s00285-016-1092-3 |
Keywords | SIR epdidemic, configuration model, branching process |
Public URL | https://nottingham-repository.worktribe.com/output/840001 |
Publisher URL | http://link.springer.com/article/10.1007%2Fs00285-016-1092-3 |
Contract Date | Feb 10, 2017 |
Files
art%3A10.1140%2Fepjb%2Fe2016-70471-1.pdf
(1.2 Mb)
PDF
Copyright Statement
Copyright information regarding this work can be found at the following address: http://creativecommons.org/licenses/by/4.0
Downloadable Citations
About Repository@Nottingham
Administrator e-mail: discovery-access-systems@nottingham.ac.uk
This application uses the following open-source libraries:
SheetJS Community Edition
Apache License Version 2.0 (http://www.apache.org/licenses/)
PDF.js
Apache License Version 2.0 (http://www.apache.org/licenses/)
Font Awesome
SIL OFL 1.1 (http://scripts.sil.org/OFL)
MIT License (http://opensource.org/licenses/mit-license.html)
CC BY 3.0 ( http://creativecommons.org/licenses/by/3.0/)
Powered by Worktribe © 2025
Advanced Search